Alert archive / Wyoming / High Wind Warnings in 2009
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 11, 2009, 1:40 PM MST for Fremont County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2009, 1:40 PM MST (20:40 UTC)
- Expired
- Jan 11, 2009, 8:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 2:32 PM MST | NON-TSTM WND GST 62 | 5 Nw Riverton, WY | RECORDED AT NWS OFFICE |
| Jan 11, 2:56 PM MST | NON-TSTM WND GST 59 | 5 Nw Riverton, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 112040 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 140 PM MST SUN JAN 11 2009 WYZ017-120300- /O.NEW.KRIW.HW.W.0005.090111T2040Z-090112T0300Z/ WIND RIVER BASIN- INCLUDING THE CITIES OF...RIVERTON...SHOSHONI 140 PM MST SUN JAN 11 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED ACROSS THE WIND RIVER BASIN INTO THE EVENING HOURS. TRAVELLERS SHOULD BE PREPARED FOR THESE VERY STRONG AND POTENTIALLY DANGEROUS WINDS INTO THE EVENING HOURS. THE STRONGEST WIND GUSTS CAN CAUSE YOU TO MOMENTARILY LOSE CONTROL OF YOUR VEHICLE. BE ALERT FOR BLOWING DEBRIS AND USE CAUTION IF TRAVELLING AROUND THE WIND RIVER BASIN THROUGH THE EVENING. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ TEAM RIVERTON
2 follow-up statements
000 WWUS75 KRIW 112349 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 449 PM MST SUN JAN 11 2009 WYZ017-120300- /O.CON.KRIW.HW.W.0005.000000T0000Z-090112T0300Z/ WIND RIVER BASIN- INCLUDING THE CITIES OF...RIVERTON...SHOSHONI 449 PM MST SUN JAN 11 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED ACROSS THE WIND RIVER BASIN INTO THE EVENING HOURS. A WIND GUST OF 62 MPH WAS RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE AT 232 PM THIS AFTERNOON. THE PEAK WIND GUST AT THE RIVERTON AIRPORT SO FAR HAS BEEN 59 MPH AT 256 PM. TRAVELLERS SHOULD BE PREPARED FOR THESE VERY STRONG AND DANGEROUS WINDS INTO THE EVENING HOURS. THE STRONGEST WIND GUSTS CAN CAUSE YOU TO MOMENTARILY LOSE CONTROL OF YOUR VEHICLE. BE ALERT FOR BLOWING DEBRIS AND USE CAUTION IF TRAVELLING AROUND THE WIND RIVER BASIN THROUGH THE EVENING. $$
000 WWUS75 KRIW 120304 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 804 PM MST SUN JAN 11 2009 WYZ017-120415- /O.EXP.KRIW.HW.W.0005.000000T0000Z-090112T0300Z/ WIND RIVER BASIN- INCLUDING THE CITIES OF...RIVERTON...SHOSHONI 804 PM MST SUN JAN 11 2009 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. A NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH WILL STILL OCCUR OVER THE WIND RIVER BASIN THROUGH MIDNIGHT. THEN THE WIND SPEED WILL DECREASE TO 15 TO 25 MPH. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 11, 2:22 AM MST, 11 hours 18 minutes earlier.
Area forecast discussion, Jan 11, 2:22 AM MST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 222 AM MST SUN JAN 11 2009 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT STRONG NWLY FLOW ALOFT TO CONTINUE OVER WYOMING EARLY PART OF THIS FORECAST PERIOD. PLENTY OF UPSTREAM MOISTURE TO RESULT IN OCNL SNOW OVER THE WESTERN MOUNTAINS AND VALLEYS WITH PERIODS OF MID TO HIGH LVL CLOUDS EAST OF THE DIVIDE THROUGH MONDAY. ISENTROPIC LIFT CONTINUES ALONG THE WEST AND NORTHWEST SLOPES...ALTHOUGH MID LVL SUPPORT NOT THAT IMPRESSIVE THIS AFTERNOON AND EVENING. AS A RESULT...COULD BE A BREAK IN SNOWFALL BEFORE NEXT SHORT WAVE IMPACTS THIS REGION TONIGHT. EVEN NEXT WAVE LOOKS TO RESULT ONLY IN MODEST FORCING/UPGLIDE OVER THE NORTHERN AND WESTERN MOUNTAINS OF RIW CWA. THEREFORE...NO WX HIGHLIGHTS TO MENTION AT THIS TIME...BUT A FEW INCHES OF NEW SNOW LIKELY BY MONDAY MORNING. IT IS IMPORTANT TO MENTION THAT THIS NWLY FLOW PATTERN OFTEN RESULTS IN BREEZY TO WINDY CONDITIONS ACROSS PARTS OF THE WIND RIVER BASIN...INCLUDING RIVERTON. SEE THIS CONTINUING LATER TODAY INTO THIS EVE...SO BUMPED UP WINDS IN THE GRIDS. THIS SHOULD ALSO HOLD TRUE FOR PARTS OF THE ABSAROKA MOUNTAINS WHERE STRONG WINDS HAVE BEEN A CONSTANT LATELY. MODELS THEN CONTINUE TO ADVERTISE BUILDING HEIGHTS AND AMPLIFYING RIDGE OVER THE INTERIOR WESTERN UNITED STATES MONDAY NIGHT AND TUESDAY WITH DRIER AIR PUSHING INTO WESTERN WYOMING. BY TUESDAY... FLOW ALOFT LOOKS TO PUSH SHORT WAVE ENERGY FURTHER TO THE NORTH AND EAST. RESULT TO BE LESS CLOUDS AND WIND OVER THE FORECAST AREA. WILL HAVE TO KEEP WATCH OUT FOR THE BIG HORNS DURING THIS TIME FOR SOME CLOUDS AND FLURRIES BASED ON MODEL VORTICITY AND RH FIELDS. OTHERWISE...NO PCPN EXPECTED MONDAY NIGHT INTO TUESDAY NIGHT WITH TEMPS AT OR ABOVE NORMAL. EXCEPTION TO BE SNOW COVERED WESTERN VALLEYS OF WY...SO ADJUSTED GRIDS FOR THOSE LOCATIONS ACCORDINGLY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE PATTERN REMAINS HIGHLY AMPLIFIED THROUGH THE EXTENDED WITH RIDGE ALONG WEST COAST AND TROUGH OVER THE /MIDEAST CONUS. DEFORMATION AXIS TO BE OVER EASTERN WYOMING WEDNESDAY...SHIFTING EAST THURSDAY. COLD FRONT MOVES INTO NORTHEAST WYOMING WEDNESDAY NIGHT INTO THURSDAY...THOUGH MODELS KEEPING IT FURTHER EAST EACH DAY. THIS SETS UP JOHNSON COUNTY AND THE BIGHORNS TO HAVE THE BEST CHANCE OF GETTING SNOW...OTHER AREAS WILL BE DRY. MUCH DRIER AND WARMER AIR MOVES IN THURSDAY NIGHT AS THE FLOW BECOMES TOTALLY ANTICYCLONIC. WILL SEE TEMPERATURES ABOVE NORMAL FRIDAY THROUGH SUNDAY NIGHT WITH NO PRECIP. MODELS ALTERNATING BETWEEN TAKING A SHORTWAVE SOUTH OVER WYOMING SATURDAY NIGHT. HOWEVER...THIS FEATURE SERIOUSLY LACKING MOISTURE...NOT EVEN ENOUGH TO MENTION CLOUDS. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER MOST OF THE REGION THROUGH 06Z MONDAY. IN FAR WEST WY...MVFR CONDITIONS WILL PREVAIL TODAY THROUGH THIS EVENING WITH LOW CLOUDS AND AREAS OF LIGHT SNOW. THIS WILL INCLUDE THE JACKSON AIRPORT. WINDY CONDITIONS WILL OCCUR IN THE SOUTH TODAY INTO THE EARLY EVENING WITH 20 TO 30 KNOT WIND SPEEDS. THE WIND WILL PICK UP AGAIN AROUND THE RIVERTON AIRPORT EARLY SUNDAY AFTERNOON WITH 20 TO 30 KNOTS EXPECTED INTO THE EVENING HOURS. && .FIRE WEATHER... LIGHT SNOW CAN BE EXPECTED OVER THE FAR WESTERN MOUNTAINS AND YELLOWSTONE NATL PARK THROUGH TONIGHT. GUSTY WEST TO NORTHWEST WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW WEST OF THE DIVIDE. ELSEWHERE...IT WILL BE BREEZY WITH SEASONABLE RELATIVE HUMIDITIES. THERE WILL BE NO IMPACT TO FIRE WX DURING THIS PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KPL LONG TERM...TWB AVIATION...AR FIRE WEATHER...KPL
Hazardous weather outlook, Jan 11, 5:00 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SUN JAN 11 2009 WYZ001>020-022>030-121300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS WILL CONTINUE TODAY OVER THE WESTERN MOUNTAINS... WIND RIVER BASIN AND SWEETWATER COUNTY. SOME LIGHT CAN BE EXPECTED IN THE FAR WEST WITH LOCALLY SNOWFALL OF AN INCH OR TWO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 1:57 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Washakie | 21 hr |
Nearby
High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.